Texas, 2022Wildfire in Texas, April 1 to 2, 2022
April 1 to 2, 2022 · NWS AMA · 1 event in 1 county or zone
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A wildfire developed in Wheeler County and continued through April 2nd before it was contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle. A wildfire developed in Wheeler County and continued through April 2nd before it was contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 1:33 PM CST, 52 minutes earlier.
Area forecast discussion, Apr 1, 1:33 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Fri Apr 1 2022
.SHORT TERM...
18z WV satellite reveals an upper wave located over far NE NM with a
belt of turbulent southwesterly flow ahead of this over the
Panhandles. At the surface, associated surface cold front has begun
to develop and is pushing southeast, with this entering the far NW
Panhandles as of 18z. Elsewhere, breezy southwesterly or southerly
winds are present, with temperatures rising into the mid 60s to near
70. A field of ACCAS is present across much of the area with the
greatest density of this seen just ahead of the wave in the
northwest. Showers and a few rumbles of thunder are ongoing,
primarily in the northwest as well. At the surface, large dewpoint
depressions on the order of 30 to 40 degrees fahrenheit are present.
This afternoon, expect showers to increase in number as the wave
approaches, with new shower generation most focused on the surface
front as it crashes southeastward. Given the presence of 300 J/kg of
high based instability, a few rumbles of thunder will continue to be
possible as well. Chance for severe storms remains low, with the
primary threat continuing to be damaging winds given large surface
dewpoint depressions and high cloud bases typical of inverted-V
sounding patterns, with some vector addition potential to boot as
the front crashes southeastward. Still not expecting anything
widespread, even in the SE TX Panhandle, as dewpoints have only
increased to the mid 30s there despite ongoing southerly moist
advection.
Skies clear and winds decrease rather quickly this evening, so
temperatures should tumble into the upper 20s to mid 30s, on the
cold side of consensus blends.
Saturday, lee surface troughing resumes in E CO/NE NM as cross
barrier flow resumes over the Rockies. A southerly breeze will thus
quickly return, allowing temperatures to rise into the 70s.
Ferguson
&&
.LONG TERM...
Overview:
Noteworthy items include the rain/thunderstorm chances Sunday
night through Monday, and the mild temperatures through next week.
Only two nights look to get below freezing, and even then its not
widespread and only for a few hours Wed/Thurs night across the
northwest. We are not too far from the average last freeze for
some areas. Otherwise, we need to watch how fuels react for those
areas that receive moisture, but we have a couple days in the long
term that could see fire weather conditions arise.
Further Details:
A couple shortwaves embedded in the mean zonal flow across the
CONUS may provide some energy for precipitation across the
Panhandles as early as Sunday night. One to the north across the
Northern Plains is more robust and closes off, but this shortwave
may be too far north to provide much forcing other than the
associated cold front sagging south through the Plains into the
Panhandles Sunday. A weaker wave over the Four Corners region will
likely play a bigger role for us depending on how the timing works
out with the aforementioned front. Forecast soundings show weak
lapse rates, so the lack instability may limit our thunderstorm
chances. Not seeing much in the realm of severe weather, but we
may sneak in a few isolated thunderstorms. Our best shot at
rainfall will be Monday and perhaps lingering into Monday night.
The wave approaches from the west doesn't look too impressive, and
the 300mb jet displacement may not be of much help either.
Overall, we don't much to work with here in this scenario, but the
front timing out with the weak shortwave may be enough for
rainfall. Additionally, we have easterly upslope flow Monday which
may provide additional lift because the front may not be in play
come Monday. Little tricky in this weak synoptic setup in other
words. In other words, we may see fire weather become the more
pressing issue without rainfall. Stay tuned as these
precipitation chances unfold and we can examine the state of the
fuels.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 34 74 47 78 44 / 5 0 0 5 20
Beaver OK 29 71 45 73 40 / 20 0 0 0 20
Boise City OK 29 73 42 67 37 / 0 0 0 0 20
Borger TX 34 76 49 78 45 / 5 0 0 5 20
Boys Ranch TX 32 77 45 77 42 / 0 0 0 5 20
Canyon TX 32 75 47 80 42 / 5 0 0 5 20
Clarendon TX 37 71 45 82 47 / 20 0 0 10 30
Dalhart TX 27 75 39 72 37 / 5 0 0 0 20
Guymon OK 30 75 45 72 40 / 5 0 0 0 20
Hereford TX 31 76 45 81 41 / 5 0 0 5 20
Lipscomb TX 33 70 46 76 42 / 50 0 0 5 30
Pampa TX 34 71 47 76 43 / 20 0 0 5 30
Shamrock TX 37 72 44 82 46 / 50 0 0 10 30
Wellington TX 37 73 43 84 47 / 40 0 0 10 40
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
77/24
Hazardous weather outlook, Apr 1, 1:12 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CDT Fri Apr 1 2022
OKZ001>003-TXZ001>020-317-021000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CDT Fri Apr 1 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated fire weather conditions are expected to continue this
afternoon across the Oklahoma and Texas Panhandles due to breezy
winds of 20 to 30 mph with higher gusts along with minimum
relative humidity values between 20 and 25 percent.
Thunderstorms are possible this afternoon and evening across the
Oklahoma and Texas Panhandles. A severe storm cannot be ruled out
across the Texas Panhandle, with damaging winds the primary
hazard.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight chance of thunderstorms across the southeast Texas
Panhandle Sunday night. Any storms that develop are expected to
remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be possible across the Texas
Panhandle later this afternoon into early this evening.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.
Wildfire, Wheeler
- When
- April 1, 2:25 PM CST to April 2, 7:18 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
The Dubbs Creek fire was human caused by a passenger vehicle/motorized RV. The fire was located approximately 5.75 miles ENE of he Dubbs Creek fire was human caused by a passenger vehicle/motorized RV. The fire was located approximately 5.75 miles ENE of Wheeler Texas. The fire burned an estimated 1,500 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, April 1, 20221 death · 1 event
- Wildfire in Texas, April 1 to 5, 2022$500,000 · 4 events
- Drought in Oklahoma, April 1 to 30, 202248 events
- Drought in New Mexico, April 1 to 30, 202241 events
- Drought in California, April 1 to 30, 202240 events
- Drought in Texas, April 1 to 30, 202226 events
- Drought in Texas, April 1 to 30, 202225 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Nebraska, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024507.